How do you know when to stop/change meds

Avatar for kenyadee
iVillage Member
Registered: 03-26-2003
How do you know when to stop/change meds
3
Tue, 08-10-2010 - 10:17am

We started 10mg of Daytrana almost a month ago. The first 2 weeks were really good. Good daytime behavior, some minor nighttime issues, but generally not too bad.

Since then, however, night time has become a battle zone. DS is staying up later and later. It's like he can't wind down, like once the meds are out of his body, he's on overload having to fidget and play and spin out of control. Major major defiant attitude.

Doc had been suggesting trying increased meds for school (to 15 mg) but I can only imagine how that would be worse!

We've had some terrible nights in the past week and a half. I'm reading books about defiance, yet in the thick of it, I'm just getting my buttons pushed and reacting. Lots of yelling on both sides.

What kills me is that up until 4 yo my son was the easiest going kid! Definitely not in a hurry for anything, but smiled almost non-stop (to the point that people would ask us if he were like that all the time). Now - at 8 - he's so quick to anger.

Is it worth sallying thru this? Does this get better? Is it worth it? We are all feeling really deflated.

dee

iVillage Member
Registered: 03-25-2008
Tue, 08-10-2010 - 6:47pm

If you're not entirely thrilled, I would change. Our son was on Adderall and did fine while it was active but went into random rages as it wore off. We quit that one within days. Just not worth it.

He's now on Concerta and it is good all-around. Works great with the "wow" factor and no affect as it tapers off, other than the return of ADHD symptoms.

There are so many options out there, I wouldn't settle unless you've exhausted all of the options.

iVillage Member
Registered: 03-25-2003
Wed, 08-11-2010 - 3:31pm

Just at night? So it's the meds wearing off, more or less? Yeah, when my kid first went on Concerta, we had somewhat similar issues--more him getting extremely upset, but you could read it as defiance, too. Yes, that wore off. It actually helped to talk to him about it. He found it pretty scary that he was getting so upset over things that wouldn't usually upset him...which, of course, makes the upset worse. When we explained it was the meds wearing off & it should get better with time, that helped.

Don't see any reason to *increase* the meds if they're at a high enough level already & how would you know that before school starts?

If you're dealing with major major fidgits--well, I remember there was awhile where the best thing I could do was tell my kid to go run around the house 3 times. Or any physical activity. Gave me a chance to cool off, too.

It is, of course, always possible that a different med--or different formulation, since the ritalins work for you--would work better...who knows!

Good luck!!!

Megan
Megan
Avatar for kenyadee
iVillage Member
Registered: 03-26-2003
Wed, 08-11-2010 - 4:01pm

Thanks for the replies. Talked to doc and she definitely talked us off the ledge. We are not going to increase meds - but will see how the first few weeks of school are. She gave some suggestions to help, even leaving it on a little longer.

Of course, we took a 2 day break today and yesterday - which have been great days thus far.

Also talked to an OT friend about Interactive Metronome. Going to see if we can get it recommended. She gave some tips about the best way to present to insurance. She has seen success with ADHD kids.

dee